Arkansas, 2009Flash Flood in Arkansas, July 29, 2009
July 29, 2009 · NWS MEG · 1 event in 1 county or zone
A stationary front was located over the Mid-South during the evening hours of July 29th, 2009. Showers and thunderstorms developed in association with the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located over the Mid-South during the evening hours of July 29th, 2009. Showers and thunderstorms developed in association with the front. Some of the storms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 29, 1:57 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 29, 1:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT WED JUL 29 2009
.DISCUSSION...
CURRENTLY...A STATIONARY FRONT IS LOCATED FROM THE EASTERN GREAT
LAKES THROUGH THE OHIO VALLEY INTO NORTHERN ARKANSAS/OKLAHOMA.
SOUTH OF THIS FRONT THE AIRMASS IS VERY MOIST WITH SURFACE
DEWPOINTS IN THE LOWER AND MID 70S AND PWS OVER 2 INCHES. NUMEROUS
THUNDERSTORMS HAVE DEVELOPED SOUTH OF THIS FRONT ACROSS MUCH OF
THE LOWER MISSISSIPPI VALLEY AND THESE STORMS WILL CONTINUE TO MOVE
INTO THE MID SOUTH OVER THE NEXT SEVERAL HOURS.
TONIGHT THROUGH THURSDAY EVENING...THE FRONT WILL REMAIN
STATIONARY OR DRIFT NORTH OVERNIGHT AS SURFACE LOW PRESSURE
DEVELOPS OVER THE SOUTHERN PLAINS IN RESPONSE TO AN APPROACHING
MID LEVEL SHORTWAVE. EXPECT THE LOW LEVEL JET TO INCREASE ACROSS
THE ARKLATEX AND LOWER MISSISSIPPI VALLEY OVERNIGHT AND THIS WILL
CONTINUE TO FUEL NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. ON THURSDAY WEAK LOW PRESSURE SHOULD TRACK ACROSS THE
AREA AS THE FRONT STARTS TO SAG SOUTHWARD. AS A RESULT SHOWERS AND
THUNDERSTORMS WILL BE WIDESPREAD. SINCE PWS WILL BE ABOVE 2 INCHES
TONIGHT THROUGH THURSDAY EVENING THERE IS THE POTENTIAL FOR PLENTY
OF HEAVY RAIN. SOME LOCATIONS COULD SEE UP TO THREE INCHES DURING
THIS PERIOD AND WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR
THE ENTIRE AREA THROUGH THURSDAY EVENING. THE SEVERE THREAT LOOKS
MARGINAL SINCE THE WIDESPREAD PRECIP AND CLOUD COVER SHOULD KEEP
THE INSTABILITY IN CHECK...THOUGH SOME STRONG STORMS ARE CERTAINLY
POSSIBLY THROUGH THURSDAY EVENING. THE FRONT WILL TRY TO WORK
THROUGH THE MID SOUTH THURSDAY NIGHT AND WILL PROBABLY STALL
ACROSS NORTH MISSISSIPPI BY EARLY FRIDAY. TEMPS WILL REMAIN MILD
TONIGHT AND COOLER THAN NORMAL ON THURSDAY WITH HIGHS IN THE LOWER
TO MIDDLE 80S.
FRIDAY AND FRIDAY NIGHT...FRONT SHOULD BE STALLED ACROSS EXTREME
SOUTHERN PARTS OF THE AREA WITH BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS NORTH MISSISSIPPI. AREAS ALONG AND NORTH OF
I-40 SHOULD BE MOSTLY DRY. TEMPS WILL CONTINUE TO BE BELOW NORMAL
WITH HIGHS IN THE 80S ON FRIDAY.
SATURDAY THROUGH SUNDAY...AN STRONGER MID LEVEL TROF WILL BEGIN
WORKING INTO THE CENTRAL PLAINS HELPING TO LIFT THE FRONT OVER
NORTH MISSISSIPPI NORTHWARD AS A WARM FRONT. AS A RESULT INCREASED
POPS FOR SATURDAY ACROSS THE AREA. A COLD FRONT WILL PUSH INTO THE
AREA SATURDAY NIGHT WITH MORE CHANCES FOR SHOWERS AND THUNDERSTORMS.
A FEW STRONG STORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY
NIGHT.
MONDAY AND TUESDAY...THE COLD FRONT WILL DISSIPATE EAST OF THE MID
SOUTH LEAVING THE AREA UNDER A WEAK UPPER LEVEL TROF AND WEAK
SURFACE HIGH PRESSURE. THINK THIS PERIOD WILL BE RELATIVELY QUIET
WITH PERHAPS MAINLY AFTERNOON/EVENING POP UP CONVECTION. WILL
CONTINUE 20 POPS FOR THIS TIME FRAME. TEMPS WILL BE A LITTLE
CLOSER TO NORMAL...PERHAPS TOUCHING 90.
WEDNESDAY...ANOTHER COLD FRONT MAY APPROACH SO WILL BUMP POPS UP
TO THE CHANCE CATEGORY.
SJM
&&
.AVIATION...
18Z TAFS
GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH 06Z AT
KMEM...KMKL...AND KJBR. SHRA/TSRA WILL MOVE INTO KTUP AFTER 20Z
WITH BRIEF GUSTY WINDS AND IFR/MVFR CONDITIONS CAN BE
EXPECTED.THROUGH 01Z. WILL AMEND AS NECESSARY IF SHRA/TSRA
APPROACH KMEM AND KJBR.
AFTER 06Z...APPEARS SHRA/TSRA WILL BECOME MORE NUMEROUS OVER THE
AREA AHEAD OF A LOW PRESSURE DISTURBANCE. KEPT VFR CONDITIONS FOR
KMEM AND KMKL FOR NOW ALTHOUGH MVFR CONDITIONS WILL BE POSSIBLE. MVFR
CONDITIONS CAN BE EXPECTED AT KTUP DUE TO CEILINGS AND KJBR DUE TO
SHRA/TSRA.
KNS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 74 84 71 85 / 70 90 70 20
MKL 71 82 70 84 / 70 90 70 20
JBR 71 80 68 86 / 70 90 50 10
TUP 72 87 73 84 / 70 70 80 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
THURSDAY NIGHT FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-
LAWRENCE-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST.
FRANCIS.
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
THURSDAY NIGHT FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
THURSDAY NIGHT FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-
COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
THURSDAY NIGHT FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-
FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-
LAUDERDALE-MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jul 29, 2:20 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT WED JUL 29 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
320 PM CDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH OVERNIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND
POSSIBLE FLASH FLOODING.
A FEW STRONG THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE MID SOUTH. GUSTY WINDS AND SMALL HAIL WILL BE THE
MAIN THREATS FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH THURSDAY
AND THURSDAY EVENING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
PRODUCE HEAVY RAIN AND POSSIBLE FLASH FLOODING. A FEW STRONG STORMS
ARE ALSO POSSIBLE THURSDAY AND THURSDAY EVENING WITH GUSTY WINDS AND
SMALL HAIL.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
THROUGH SUNDAY. LOCALLY HEAVY RAINFALL MAY CONTINUE TO CREATE AN
ELEVATED RISK OF FLASH FLOODING. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
Flash Flood, St. Francis
- When
- July 29, 4:00 PM CST to 6:00 PM CST
- Where
- St. Francis County, Palestine to Forrest City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.970, -90.880
Heavy rain produced flash flooding in Western St. Francis County. Several roads were flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20092 deaths · 2 events
- Tornado and Hail in Colorado, July 29, 20097 injured · $110 million · EF0 · 28 events
- Tornado and Hail in Pennsylvania, July 29, 20092 injured · $1.1 million · EF2 · 8 events
- Tornado and Hail in New Jersey, July 29, 2009$1.2 million · EF2 · 15 events
- Flash Flood and Hail in Texas, July 29 to 30, 20093 injured · $2.4 million · 1 in hail · 17 events
- Flash Flooding and Flooding in New York, July 29 to 31, 2009$4.5 million · 50 kt wind · 11 events
- Tornado and Flash Flooding in New York, July 29, 20092 injured · $80,000 · EF0 · 13 events
- Tornado and Flash Flood in Colorado, July 29, 2009$200,000 · EF0 · 6 events
- Flash Flooding and Strong Wind in Mississippi, July 29, 2009$120,000 · 11 events
- Hail and Damaging Winds in Texas, July 29 to 30, 2009$122,000 · 70 kt wind · 6 events
- Flash Flooding and Damaging Winds in New Jersey, July 29, 2009$36,000 · 52 kt wind · 20 events
- Flash Flood in Vermont, July 29, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190565.